Hail, Hale
- When
- March 19, 10:45 PM CST
- Where
- Hale County, 0.9 mi SW of Hale Center
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.060, -101.840
Estimated by a storm chaser. No damage was noted.
In the wake of a cold front, elevated instability and strong lift led to the development of isolated to scattered thunderstorms from late afternoon through the night. On the heels of a strong storm that covered the ground with pea size hail in Plainview shortly before 2300 CST, a brief severe storm produced hail estimated around quarter size in Hale Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In the wake of a cold front, elevated instability and strong lift led to the development of isolated to scattered thunderstorms from late afternoon through the night. On the heels of a strong storm that covered the ground with pea size hail in Plainview shortly before 2300 CST, a brief severe storm produced hail estimated around quarter size in Hale Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 10:42 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1142 PM CDT THU MAR 19 2015 .AVIATION... MVFR TO IFR CIGS WERE IN PLACE LATE THIS EVENING WELL BEHIND THE EARLY EVENING FROPA. GUSTY NORTHERLY WINDS BEHIND THIS FRONT WILL CONTINUE TO WEAKEN THROUGH EARLY FRIDAY MORNING AS THE PRESSURE GRADIENT RELAXES. IN ADDITION...AS OF 430Z...SCATTERED SHOWERS WERE ROAMING THE AREA...WITH EVEN A COUPLE OF SMALL THUNDERSTORMS NEAR KPVW. THE STORMS SHOULD BE PAST KPVW BY 06Z...AND THE ODDS THEY PERSIST TO KCDS IS RELATIVELY LOW...SO NO THUNDER MENTION IS INCLUDED IN THE 06Z TAFS. HOWEVER...A FEW SHOWERS COULD AFFECT THE TAF SITES THROUGH 09 TO 12Z BEFORE THEY COMPLETELY DIMINISH. IN ADDITION...THE MVFR TO IFR CIGS WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT...THOUGH A GRADUAL IMPROVEMENT...FROM NORTHEAST TO SOUTHWEST IS EXPECTED. KCDS MAY RETURN VFR BEFORE 12Z...BUT KPVW AND KLBB WILL LIKELY NOT SEE VFR CONDITIONS UNTIL LATE MORNING OR EARLY FRIDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 326 PM CDT THU MAR 19 2015/ SHORT TERM... AT 230 PM...THE COLD FRONT EXTENDED W-SW FROM A SURFACE LOW NEAR PLAINVIEW TO NEAR DORA IN EASTERN NM. TEMPERATURES RANGED FROM THE MIDDLE 50S IN PARMER COUNTY TO UPPER 70S IN STONEWALL COUNTY. SATELLITE IMAGERY WAS SHOWING SOME BOUNDARY LAYER CUMULUS DEVELOPMENT UNDERNEATH THE BROKEN CIRRUS AS THE REMAINING CAP DWINDLES. WELL TO OUR WEST...CONVECTION WAS DEVELOPING PRETTY QUICKLY ACROSS THE CENTRAL NM HIGHLANDS. THE SPC/RAP 19 UTC MESOANALYSIS SHOWED A SBCAPE AXIS OF 500-1000 J/KG FROM THE FAR SW TX PANHANDLE SEWD INTO THE CONCHO VALLEY. UPPER-AIR ANALYSIS SHOWED A 110 KT JET STREAK PASSING OVER THE AREA. WE ARE EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL ZONES IN THE NEXT SEVERAL HOURS...THIS AS THE FRONT BEGINS TO PICK UP SOME SOUTHWARD MOMENTUM. THE LATEST HIGHER-RES MODEL GUIDANCE IS NOT PARTICULARLY BULLISH WITH THE COVERAGE OR INTENSITY OF THIS ACTIVITY...HOWEVER WE STILL THINK THERE IS THE POTENTIAL FOR SOME STRONG OR EVEN MARGINALLY SEVERE THUNDERSTORM CELLS ACROSS THE CENTRAL AND SOUTHERN ROLLING PLAINS THIS EVENING. FARTHER WEST ON THE CAPROCK...MORE LIMITED BUOYANCY SHOULD KEEP CONVECTION ON THE WEAK SIDE...HOWEVER WITH AMBIENT NORTHERLY WINDS OF 20 MPH OR SO WITH THE FROPA...DOWNDRAFT GUSTS COULD EASILY REACH 40-45 MPH. TONIGHT...WE EXPECT LOW CLOUDS TO EXPAND ACROSS THE AREA WITH SOME AREAS OF FOG AND DRIZZLE POSSIBLE...ESPECIALLY BY EARLY FRIDAY MORNING. A CHANCE OF LIGHT RAIN SHOWERS WILL ALSO CONTINUE OVERNIGHT. FRIDAY WILL SEE THE RETURN TO WEAK SHORTWAVE RIDGING ALOFT AS THE UPPER-LEVEL SYSTEM SINKS IN TO NW MX. A SURFACE RIDGE WILL BUILD INTO NORTH TEXAS AND MAINTAIN SUBTLE UPSLOPE FLOW THROUGH THE DAY. WE HAVE LOW CONFIDENCE WITH HOW QUICKLY THE LOW CLOUDS WILL ERODE AND THUS THE HIGH TEMP FORECAST WILL BE TRICKY. WE HAVE INDICATED LOW TO MID 60S ACROSS THE AREA WHICH MAY BE A BIT ON THE HIGH SIDE IF THE CLOUDS LINGER ON MUCH OF THE DAY. LONG TERM... FEW CHANGES WERE NECESSARY TO THE PREVIOUS EXTENDED FORECAST. THE CURRENT UNSETTLED THEME GOVERNED BY SOUTHERN STREAM TROUGHS WILL BREATH ONE FINAL GASP ACROSS WEST TX ON SAT BEFORE THE UPPER FLOW TRENDS QUIETER AND MORE ZONAL THROUGH EARLY NEXT WEEK. FOLLOWING COOL SURFACE RIDGING ON FRIDAY...WEAK RETURN FLOW WILL ENSUE ON SATURDAY AT WHICH TIME THE BASE OF A SOUTHERN STREAM TROUGH IS PROGGED TO TRACK TO OUR SOUTH ROUGHLY ALONG THE I-20 CORRIDOR. MODELS /INCLUDING THE ECM/ ARE TRENDING A BIT FARTHER SOUTH WITH THIS TROUGH AND THIS HAS BEEN REFLECTED IN OUR REVISED POPS FOR SAT. POPS WERE ALSO REDUCED IN DURATION SAT NIGHT ACROSS OUR SOUTHEAST AS THIS WAVE DAMPENS AND ACCELERATES GRADUALLY IN FASTER WESTERLY FLOW. HEIGHT FIELDS WILL REBOUND NICELY ON SUNDAY WHICH SHOULD LIMIT THE EFFECTS OF A S/W TROUGH RACING ACROSS THE CENTRAL PLAINS. NONETHELESS...A WEAK COLD FRONT SHOULD STILL MANAGE TO REACH THE TX PANHANDLE LATE ON SUNDAY BEFORE RETREATING IN RESPONSE TO PRESSURE FALLS AHEAD OF THE NEXT PROGRESSIVE TROUGH TRACKING TO OUR NORTH BY TUE. DEEP WESTERLY FLOW ATOP OUR AREA BY THIS POINT SPELLS DRY AND BREEZY CONDITIONS ALONG WITH WELL-ABOVE NORMAL HIGH TEMPS. HOWEVER...THIS MILD THEME APPEARS DOOMED BY MID-LATE WEEK AS ENSEMBLES AND OPERATIONAL MODELS FAVOR L/W RIDGING TAKING AIM ALONG THE PACIFIC COAST INTO ALASKA. THIS CLASSIC PATTERN SPELLS BLO NORMAL TEMPS FOR OUR REGION INCLUDING A FEW MORE FREEZES FULLY TYPICAL FOR EARLY SPRING IN THESE PARTS. INITIAL COLD FRONT SHOULD ARRIVE ON/AROUND WED BEHIND THE AFOREMENTIONED TROUGH WITH A COLDER REINFORCEMENT ON ITS HEELS SOMETIME LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 37 59 40 67 / 60 10 0 10 TULIA 39 60 41 67 / 60 10 0 10 PLAINVIEW 40 61 42 67 / 50 10 0 10 LEVELLAND 41 61 43 67 / 40 10 0 20 LUBBOCK 42 62 43 68 / 50 10 0 20 DENVER CITY 44 60 43 64 / 40 10 10 20 BROWNFIELD 44 61 44 65 / 40 10 10 20 CHILDRESS 44 63 45 70 / 70 10 0 10 SPUR 44 61 45 67 / 60 10 0 20 ASPERMONT 47 61 47 65 / 70 20 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/07/23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1151 AM CDT THU MAR 19 2015 TXZ021>044-201700- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1151 AM CDT THU MAR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS MOST OF THE SOUTH PLAINS AREA. A FEW STORMS IN THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE MAY BECOME STRONG OR BRIEFLY SEVERE. UP TO QUARTER-SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING EAST OF THE CAPROCK ESCARPMENT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 924 PM CDT THU MAR 19 2015 TXZ027-028-200300- LAMB TX-BAILEY TX- 924 PM CDT THU MAR 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMB AND SOUTHEASTERN BAILEY COUNTIES UNTIL 1000 PM CDT... AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BULA...OR 16 MILES NORTHEAST OF MORTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUDAN...AMHERST AND BULA. LAT...LON 3384 10272 3401 10274 3412 10240 3383 10233 TIME...MOT...LOC 0223Z 263DEG 17KT 3394 10264 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 930 PM CDT THU MAR 19 2015 TXZ027-200300- BAILEY TX- 930 PM CDT THU MAR 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAILEY COUNTY UNTIL 1000 PM CDT... AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE TEXAS AND NEW MEXICO STATE LINE 8 MILES SOUTHEAST OF ARCH...OR 20 MILES SOUTHEAST OF PORTALES...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MULESHOE WILDLIFE REFUGE...HIGHWAY 214...FARM TO MARKET ROAD 298 AND RURAL WESTERN BAILEY COUNTY. LAT...LON 3413 10304 3421 10276 3389 10273 3390 10304 TIME...MOT...LOC 0228Z 263DEG 17KT 3403 10304 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1020 PM CDT THU MAR 19 2015 TXZ028-029-200345- LAMB TX-HALE TX- 1020 PM CDT THU MAR 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB AND SOUTHWESTERN HALE COUNTIES UNTIL 1045 PM CDT... AT 1018 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LITTLEFIELD...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LITTLEFIELD...OLTON...COTTON CENTER...SPADE AND FIELDTON. LAT...LON 3386 10235 3404 10243 3422 10204 3391 10189 TIME...MOT...LOC 0318Z 247DEG 24KT 3399 10231 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1047 PM CDT THU MAR 19 2015 TXZ028-029-200415- LAMB TX-HALE TX- 1047 PM CDT THU MAR 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAMB AND NORTHWESTERN HALE COUNTIES UNTIL 1115 PM CDT... AT 1045 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FIELDTON...OR 14 MILES WEST OF HALE CENTER...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HALE CENTER AND HALFWAY. LAT...LON 3394 10214 3410 10223 3429 10184 3404 10171 TIME...MOT...LOC 0345Z 247DEG 24KT 3405 10211 23
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 PM CDT THU MAR 19 2015
TXZ029-200500-
HALE TX-
1127 PM CDT THU MAR 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
MIDNIGHT CDT...
AT 1125 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PLAINVIEW...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER...HALFWAY AND SETH WARD.
LAT...LON 3414 10156 3403 10184 3419 10196 3431 10177
3431 10157
TIME...MOT...LOC 0425Z 238DEG 25KT 3416 10182
07The Lubbock radar (KLBB), 45 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
1 hail. Local standard time, as filed.
Estimated by a storm chaser. No damage was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555910.